New York, 2012

Tornadoes and Damaging Winds in New York, July 26, 2012

July 26, 2012 · NWS BGM · 29 events in 6 counties and zones

On the afternoon of July 26th, a significant severe weather event impacted portions of the Binghamton, NY forecast area. By the late morning/early afternoon, a warm front had lifted north through the region placing much of the Binghamton forecast area in a moderately unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10 million
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

On the afternoon of July 26th, a significant severe weather event impacted portions of the Binghamton, NY forecast area. By the late morning/early afternoon, a warm front had lifted north through the region placing much of the Binghamton forecast area in a moderately unstable airmass. Aloft, multiple approaching upper-level shortwave troughs approached the region from the central Great Lakes during the early afternoon hours which provided the initial forcing for thunderstorm development. Also, a punch of mid-level dry air helped create mid-level convective instability along with a favorable setup for strong damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 26, 1:22 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 26, 1:22 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
222 PM EDT THU JUL 26 2012

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL RACE ACROSS THE REGION THIS
AFTERNOON AND THIS EVENING. SOME STORMS MAY BE SEVERE WITH LARGE
HAIL, DAMAGING WINDS BEING THE MAIN THREAT, ALONG WITH ISOLATED
TORNADOES. UNSETTLED WEATHER WILL CONTINUE INTO THE EARLY PART OF
THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHORT DISCUSSION TODAY DUE TO IMPENDING SVR WX...

2 PM UPDATE...SHOWERS AND THUNDERSTORMS WILL EXIT THE AREA TO THE
SOUTHEAST AFTER MIDNIGHT TONIGHT. A COLD FRONT WILL PASS THROUGH
BY DAYBREAK FRIDAY WITH OVRNGT MINS IN THE U60S/LWR 70S. LINGERING
MOISTURE ALONG WITH EXTENSIVE CLD CVR AND RAIN WL LKLY RESULT IN
PATCHY VSBY REDUCTIONS DUE TO FOG OVRNGT.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
UNSETTLED WX CONDITIONS EXPECTED TO CONTINUE RIGHT THROUGH EARLY
PORTIONS OF THE WEEKEND AS BROAD CYCLONIC FLOW PERSISTS OVER THE
NORTHEASTERN US. THE NEXT IN A SERIES OF UPPER SHORTWAVES WILL
DIVE SOUTHEAST TOWARDS OUR REGION BY EARLY FRI...WHICH WILL
INTERACT WITH ANOTHER SOUTHWARD MOVING COLD FRONT. AS THIS
OCCURS...EXPECT THE RENEWED DEVELOPMENT OF SHWRS/STORMS BY LATE
MORNING/AFTERNOON ACROSS PORTIONS OF THE AREA AS FRONTAL
CONVERGENCE INTERACTS WITH INCREASING FORCING FROM ALOFT. WITH
RESPECT TO SEVERE POTENTIAL...MUCH LOWER INSTABILITY WILL EXIST AS
TODAY/S MOISTURE WILL BE SCOURED OUT WITH THIS AFTERNOON/S
THUNDERSTORM ACTIVITY. THAT SAID...DESPITE MODERATELY STRONG WIND
FIELDS ALOFT (0-6 KM BULK SHEAR VECTORS ON THE ORDER OF 40
KTS)...SEVERE THREAT APPEARS MARGINAL BASED ON VERY LIMITED
INSTABILITY.

BY SATURDAY...YET ANOTHER SHORTWAVE DIVING INTO THE CENTRAL
APPALACHIANS WILL INTERACT WITH THE LINGERING FRONTAL BOUNDARY
ONCE AGAIN TO PRODUCE CONTINUED CHANCES FOR SHWRS/STORMS. UPPER
WIND FIELDS APPEAR MUCH WEAKER BY SATURDAY AS MAIN MID-LEVEL JET
CORE DIVES WELL SOUTH OF OUR REGION...THIS ORGANIZED SEVERE DOES
NOT APPEAR TO BE IN THE OFFERING. AREAL COVERAGE AS SUGGESTED BY
VARIOUS FCST MODELS TO INCLUDE THE WRF AND GFS SUPPORT MAINTAINING
CHC MENTION FOR POPS ACROSS MUCH OF THE CWA THROUGH THE DAY.

FINALLY BY SATURDAY NIGHT/EARLY SUNDAY...HIGH PRESSURE ACROSS THE
NORTH-CENTRAL GREAT LAKES WILL FINALLY BEGIN MOVING TOWARDS THE
AREA WHICH SHOULD LEAD TO A DECREASE IN SHWR/STORM ACTIVITY.
DESPITE THE PASSAGE OF A COLD FRONT ON FRIDAY...TEMPERATURES WILL
REMAIN NEAR SEASONABLE VALUES THROUGH THE PERIOD.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UPDATE AS OF 1 PM...IN THE INTEREST OF TIME WITH POTENTIAL SEVERE
WX LOOMING TODAY...ONLY SUBTLE CHANGES WERE MADE TO THE LONG TERM
FORECAST TODAY WHICH WAS HEAVILY INFLUENCED BY HPC DAY 3-7
GUIDANCE.

HIGH PRESSURE PARKED OVER THE REGION DURING THE LATTER HALF OF THE
WEEKEND IS PROGGED TO GIVE WAY TO A BROAD UPPER LEVEL TROF AND
DIFFUSE SURFACE LOW PRESSURE ACROSS CNY AND NEPA BY TUESDAY. NOT MUCH
TO SINK OUR TEETH INTO AS FAR AS A BONAFIDE WEATHER MAKER...BUT
DIURNAL INSTABILITY WITHIN THE CYCLONIC FLOW WILL WARRANT CHANCES
FOR SCATTERED SHOWERS OR THUNDERSTORMS AT ANY TIME AFTER MONDAY.
IF ORGANIZED LOW PRESSURE FORMS ALONG THE EASTERN SEABOARD...THEN
A CHANCE FOR STEADIER RAIN IN SOME AREAS WILL INCREASE FOR
THURSDAY. HOWEVER, MODELS ARE NOT IN GOOD CONSENSUS WITH THAT
SOLUTION AT THIS TIME.

TEMPERATURES LOOK TO BE SEASONABLE FOR LATE JULY AND EARLY AUGUST.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
130 PM UPDATE...

A COLD FRONT WILL APPROACH THE AREA WITH THUNDERSTORMS DEVELOPING
BETWEEN 18Z AND 20Z. KELM AND KITH WILL SEE -TSRA START TO AFFECT
THE TERMINALS AROUND 19Z AND REMAINING SITES WILL SEE -TSRA AFTER
20Z. SEVERE WEATHER WILL BE POSSIBLE FOR TERMINALS SOUTH OF THE
SOUTHERN TIER OF NY INTO NEPA. HAVE INCLUDED TEMPO GROUPS FOR
15G40KTS OUT OF THE WEST-NORTHWEST DIRECTION AS ANY SEVERE STORM
MOVES THROUGH THE TERMINALS.

STORMS WILL EXIT THE TERMINALS BETWEEN 01Z-03Z WITH MVFR
CONDITIONS SETTING IN BEHIND THE STORMS GIVEN MOISTURE PRESENT IN
ITS WAKE...WITH RESTRICTIONS TO VSBYS AND CIGS.

REDEVELOPMENT OF BKN CUMULUS LATE MORNING FRI WITH -SHRAS
POSSIBLE AGAIN BUT TOO EARLY TO INCLUDE MENTION IN TAFS.

OUTLOOK...

FRI NGT-SAT...RESTRICTIONS PSBL IN SHRA/TSRA.

SAT NGT - TUE...MAINLY VFR UNDER BUILDING HIPRES.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVN
NEAR TERM...PVN
SHORT TERM...CMG
LONG TERM...JAB
AVIATION...PVN
Hazardous weather outlook, Jul 26, 1:25 PM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 PM EDT THU JUL 26 2012

NYZ009-015>018-022>025-036-037-044>046-055-271830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-
225 PM EDT THU JUL 26 2012

...TORNADO WATCH 525 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NYZ056-057-062-PAZ038>040-043-044-047-048-072-271830-
BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
225 PM EDT THU JUL 26 2012

...TORNADO WATCH 525 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jul 26, 9:14 AM EST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1014 AM EDT THU JUL 26 2012

NYZ009-015>018-022>025-036-037-044>046-262015-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA...
ITHACA...ONEIDA...UTICA...ROME...CORTLAND...NORWICH...ONEONTA...
COOPERSTOWN
1014 AM EDT THU JUL 26 2012

...AN OUTBREAK OF SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND
EVENING...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND CONTINUE INTO THE EVENING HOURS...GENERALLY BETWEEN 2 AND 8
PM. THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH THE MAIN
THREATS BEING DAMAGING WINDS AND LARGE HAIL...BUT AN ISOLATED
TORNADO CANNOT BE RULED OUT.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR
THE LATEST UPDATES...INCLUDING POSSIBLE WATCHES AND WARNINGS.

NYZ055>057-062-PAZ038>040-043-044-047-048-072-262015-
TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
INCLUDING THE CITIES OF...OWEGO...BINGHAMTON...WALTON...DELHI...
MONTICELLO...TOWANDA...SAYRE...MONTROSE...TUNKHANNOCK...
SCRANTON...WILKES-BARRE...HAZLETON...MILFORD...HONESDALE
1014 AM EDT THU JUL 26 2012

...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED THIS
AFTERNOON AND EVENING...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND CONTINUE INTO THE EVENING HOURS...GENERALLY BETWEEN 2 AND 8
PM. THESE STORMS ARE FORECAST TO DEVELOP ACROSS THE CENTRAL
SOUTHERN TIER AND FINGER LAKES REGION AROUND 2 PM AND TRACK
EASTWARD. THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH
THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL...BUT
ISOLATED TORNADOES CANNOT BE RULED OUT.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR
THE LATEST UPDATES...INCLUDING POSSIBLE WATCHES AND WARNINGS.

PN

The radar

The Binghamton radar (KBGM), 119 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 6 tornado. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
July 26, 2:23 PM EST
Where
Steuben County, Woodhull
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.080, -77.420

Power lines were downed in Woodhull, blocking both lanes of traffic.

Thunderstorm Wind, Steuben

When
July 26, 2:32 PM EST
Where
Steuben County, 0.69 mi N of Addison
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.110, -77.230

A tree was blown down, blocking a road.

Thunderstorm Wind, Steuben

When
July 26, 2:35 PM EST
Where
Steuben County, 0.69 mi N of Addison
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.110, -77.230

Numerous trees were blown down onto houses.

Tornado, Steuben

When
July 26, 2:38 PM EST to 2:39 PM EST
Where
Steuben County, 1.75 mi SE of Presho to 1.7 mi SE of Presho
Rating
EF1
Path length
0.26 mi
Path width
100 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
42.060, -77.129

A tornado touched down near the intersection of Ryers Creek Road and River Road. Damage was maily caused by trees falling on property along Ryers Creek Road. Numerous trees were uprooted and snapped in a narrow, concentrated line crossing the valley.

Thunderstorm Wind, Steuben

When
July 26, 2:40 PM EST
Where
Steuben County, Erwins
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.120, -77.150

Numerous trees were blown down.

Thunderstorm Wind, Steuben

When
July 26, 2:42 PM EST
Where
Steuben County, Caton
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
42.050, -77.030

Numerous trees were blown down, many on houses.

Tornado, Steuben

When
July 26, 2:44 PM EST to 2:46 PM EST
Where
Steuben County, 0.86 mi SE of South Corning to 0.86 mi SE of East Corning
Rating
EF1
Path length
2.56 mi
Path width
800 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
42.120, -77.020

Damage began in heavily wooded property along Welch Road west of the community college. The path moved through the South Corning Community College with most of the damage to trees. It moved down the hill impacting trees and property to the east of the community college and moving into South Corning area. Homes and property were impacted along County Route 44 as the tornado moved east. Two silos were damaged and airborne missiles penetrated a house. There was damage to siding, trim/flashing, and porches. A couple sheds were destroyed. Many homes will have to deal with tree removal. Numerous trees came down in a community just south of 44 on Brown Hollow Road. The tornado ended near Murphy Road.

Thunderstorm Wind, Steuben

When
July 26, 2:45 PM EST
Where
Steuben County, 0.86 mi SW of South Corning
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.120, -77.040

Numerous trees were blown down around Corning Community College.

Tornado, Chemung

When
July 26, 3:00 PM EST to 3:05 PM EST
Where
Chemung County, 1.49 mi NW of Hendy Creek to 1.36 mi NW of East Elmira
Rating
EF1
Path length
8.81 mi
Path width
600 yd
Property damage
$10 million
Reported by
NWS Storm Survey
Coordinates
42.095, -76.921

A tornado touched down west of Elmira near Miracle Lane off of Route 352. It traveled through west Elmira and into downtown Elmira along Church Street. It fell hundreds of trees. Some trees smashed cars, homes, and porches. It was amazing no one was injured or killed. The damage path widened while in downtown Elmira between Route 14 and Route 17. Then the tornado turned towards the southeast and traveled in a path near Jerusalem Hill Road. It lifted near the intersection of Jerusalem Hill Road and Monkey Run Road.

Tornado, Chemung

When
July 26, 3:01 PM EST to 3:07 PM EST
Where
Chemung County, 0.5 mi NNE of North Chemung to 3.02 mi NE of Owens Mill
Rating
EF1
Path length
7.6 mi
Path width
300 yd
Continued into
Tioga, Ny (BGM)
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
42.106, -76.695

A tornado touched down and moved up and down over ridges and valleys for almost 14 miles. The first touch down was across Route 1 in North Chemung. The tornado moved east, eventually moving out of Chemung County into Tioga county just northwest of the Town of Lockwood. The majority of damage was to softwood and hardwood trees which were uprooted or snapped. Unlike the extensive straight-line wind damage found to the south of this track, this damage clearly had signs of circular motion in a very concentrated and narrow path. The damage path averaged about 200 yards wide. Some homes, garages and sheds were damaged by wind with trim or siding torn or shingles off roofs. Some homes had more significant damage from trees falling on them. One barn was completely destroyed.

Thunderstorm Wind, Chemung

When
July 26, 3:02 PM EST
Where
Chemung County, Elmira
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.100, -76.820

Trees and power lines were blown down.

Tornado, Tioga

When
July 26, 3:07 PM EST to 3:13 PM EST
Where
Tioga County, 0.25 mi SW of Lockwood to 1.06 mi N of Barton
Rating
EF1
Path length
6.2 mi
Path width
300 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
42.097, -76.553

This is a continuation of the 14 mile long tornado that first touched down in North Chemung, Chemung County. The tornado moved east and entered Tioga County on a hill just northwest of Lockwood and then moved through the town of Lockwood. East of Lockwood and similar to the Elmira tornado, the tornado takes a turn to the southeast doing heavy damage along Crandall Hill Road and down across Oak Hill Road ending just east of there and north of the town of Barton. The majority of damage was to softwood and hardwood trees which were uprooted or snapped. Unlike the extensive straight-line wind damage found to the south of this track, this damage clearly had signs of circular motion in a very concentrated and narrow path. The damage path averaged about 200 yards wide. Some homes, garages and sheds were damaged by wind with trim or siding torn or shingles off roofs. Some homes had more significant damage from trees falling on them. One barn was completely destroyed.

Thunderstorm Wind, Tioga

When
July 26, 3:14 PM EST
Where
Tioga County, Barton
Measured
87 kt (100 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
42.050, -76.450

Intense straight line or microburst winds from a thunderstorm struck just west of Route 34 about 4 miles north of the village of Waverly around 414 PM EDT. The high winds took part of the roof off an open pole barn near Route 34 and knocked down and snapped many trees and tree branches along its path to the east northeast toward north Barton. The winds were mainly between 60 and 80 mph, except on Madigan Road where maximum estimated winds were around 100 mph. Numerous large pine trees and a few hardwoods were snapped and a well constructed relatively new horse barn had its roof lifted off and thrown up to 150 yards downwind. The owner of the barn was inside the structure when the roof was lifted off and had both doors barred shut. The winds hit the barn on the side with no windows. It should be noted that the barn was made of metal siding as was the roof. The winds were strong enough to blow the doors out on the sides of the barn and tear the roof off, making it likely that winds were around 100 mph. The winds then continued up the hill to the east and weakened.

The total path length of the microburst wind damage was about 2.5 miles and the width of the damage was around 2 miles wide.

Thunderstorm Wind, Tioga

When
July 26, 3:20 PM EST
Where
Tioga County, Nichols
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
42.020, -76.370

Trees were blown down between Nichols and Lounsberry.

Thunderstorm Wind, Tioga

When
July 26, 3:28 PM EST
Where
Tioga County, Campville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
42.080, -76.150

Small trees were blown down on Route 17C.

Thunderstorm Wind, Tioga

When
July 26, 3:28 PM EST
Where
Tioga County, 0.51 mi E of Owego
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.100, -76.260

Large branches were blown down.

Thunderstorm Wind, Tioga

When
July 26, 3:35 PM EST
Where
Tioga County, 0.51 mi E of Owego
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.100, -76.260

Numerous trees were blown down. Some large trees were snapped in half.

Thunderstorm Wind, Broome

When
July 26, 3:40 PM EST
Where
Broome County, 0.51 mi E of West Endicott
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.100, -76.060

Sustained 55-60 mph winds for 10 minutes. Dime size hail also fell.

Thunderstorm Wind, Broome

When
July 26, 3:40 PM EST
Where
Broome County, Vestal
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.080, -76.050

A large tree was blown down, blocking one lane of State Route 26 near Hazel Drive.

Thunderstorm Wind, Broome

When
July 26, 3:40 PM EST
Where
Broome County, 0.51 mi E of West Endicott
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
42.100, -76.060

Numerous trees were blown down between Campville and Endicott.

Thunderstorm Wind, Broome

When
July 26, 3:41 PM EST
Where
Broome County, Vestal
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
42.080, -76.050

Trees were blown down on Lincoln Street, with people trapped inside a home.

Thunderstorm Wind, Broome

When
July 26, 3:45 PM EST
Where
Broome County, 1.47 mi SSW of Binghamton
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
42.100, -75.910

Numerous trees and wires were blown in the Town and City of Binghamton.

Thunderstorm Wind, Broome

When
July 26, 3:45 PM EST
Where
Broome County, 0.86 mi SW of Park Terrace
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
42.070, -75.910

Numerous large trees were blown down on South Mountain.

Thunderstorm Wind, Broome

When
July 26, 3:50 PM EST
Where
Broome County, Conklin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.030, -75.800

Trees were blown down.

Thunderstorm Wind, Broome

When
July 26, 3:50 PM EST
Where
Broome County, Vestal
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.080, -76.050

Trees and power lines were blown down.

Tornado, Broome

When
July 26, 3:52 PM EST
Where
Broome County, 1.03 mi E of Kirkwood
Rating
EF0
Path length
0.1 mi
Path width
66 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
42.030, -75.760

After a nearly continuous path of straight-line wind damage across southwest and south-central Broome county, a survey team confirmed a tornado touch down just east of Interstate 81 in the town of Kirkwood. The tornado path began on Burts Road, approximately 0.62 miles north-northwest of the Burts/Gorman Road intersection. At this location, multiple hard and soft wood trees were snapped or uprooted. Many fallen trees were oriented in a convergent pattern, which is consistent with tornadic damage. The tornado path continued in a south-southeast manner before lifting.

Thunderstorm Wind, Broome

When
July 26, 4:06 PM EST
Where
Broome County, 0.51 mi W of Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.080, -75.640

Trees were blown down.

Thunderstorm Wind, Delaware

When
July 26, 4:25 PM EST
Where
Delaware County, Hancock
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.950, -75.280

Numerous trees were blown down throughout the Hancock Community.

Thunderstorm Wind, Sullivan

When
July 26, 4:55 PM EST
Where
Sullivan County, 0.52 mi E of Monticello
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.650, -74.690

Numerous trees were blown down in and around Monticello.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyThe tornado archive for New York, 2012Warnings in New York, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400940, 400941, 400942, 400669, 400943, 400956, 400672, 400957, 400671, 400682, 400944, 407815, 400955, 400962, 400945, 400946, 400952, 400947, 400948, 400950, 400949, 400951, 400959, 400953, 400954, 400686, 400958, 400960, 400961.